Montana, 2022

Damaging Wind in Montana, August 14, 2022

August 14, 2022 · NWS BYZ · 1 event in 1 county or zone

A severe thunderstorm produced a very high wind gust at the Miles City Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A severe thunderstorm produced a very high wind gust at the Miles City Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 14, 6:32 PM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 14, 6:32 PM MST, 3 hours 15 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
732 PM MDT Sun Aug 14 2022

.UPDATE...

Minor update to adjust the probability of precipitation overnight
based on radar trends and latest model data. Expect shower and
thunderstorm activity to diminish from west to east overnight as a
weak upper air disturbance moves eastward across the area. Where
thunderstorms do occur, locally heavy rainfall is still possible
with moist air in place. Radar estimates this evening show that a
few thunderstorms have produced rainfall ranging from 1 to 2
inches in a few areas: northwestern and southeastern Custer
County, and the Beartooth/Absaroka Mountains from southern Sweet
Grass-southern Stillwater Counties southeastward to an area
south/southwest of Red Lodge.

Otherwise, updated forecast overnight to latest short-term model
data. Rest of forecast unchanged. RMS

&&

.DISCUSSION...

Tonight through Tuesday night...

Isolated to scattered showers and thunderstorms are expected for
the remainder of the afternoon into this evening across the entire
forecast area. Locally heavy rainfall, along with gusty winds
around 50 mph, are likely with any of the thunderstorms. The upper
level ridge axis will then get shifted east as the ridge gets
flattened tonight into Monday. This will shift the bulk of the
monsoonal moisture into the north central plains for the beginning
of the week.

A mainly zonal flow aloft will be over the forecast area Monday
before the ridge begins to build during the day Tuesday. Expect
mostly sunny skies both Monday and Tuesday with thunderstorm
chances confined to the mountains and adjacent foothills.
Afternoon highs both days will be slightly above normal with
readings in the upper 80s to lower 90s. Hooley

Wednesday through Sunday...

A hot and generally dry day is in store for Tuesday as the ridge
continues to dominate the area. There is a small chance of an
afternoon thunderstorm over the southern mountains. A brief
weakening of the ridge will occur Wednesday into Wednesday night
as a short-wave trough drops southeast out of Canada and cuts
through Eastern Montana. This may trigger a few thunderstorms in
the afternoon and evening, with the best chances along the Dakota
borders.

The ridge strengthens again for the end of the week with highs
largely in the upper 80s to middle 90s. A bit more uncertainty
enters the forecast as we head into the weekend as ensemble means
try to break down the ridge, which would allow for a chance of
showers and thunderstorms, especially over the higher terrain.

Mottice/Hooley

&&

.AVIATION...

Scattered showers and thunderstorms will persist through this
evening across all areas, becoming focused east of a Sheridan WY
to Forsyth line overnight into early Monday morning. Local
IFR/MVFR visibilities in heavy rain will be possible near
precipitation areas along with gusts to 40kts through 06z.
Overnight convection will diminish in intensity. Outside of
convection VFR conditions will prevail. Chambers

&&

.PRELIMINARY POINT TEMP/POPS...

    Mon     Tue     Wed     Thu     Fri     Sat     Sun
-----------------------------------------------------------
BIL 064/090 063/094 064/094 063/088 061/086 060/088 061/090
    20/U    00/U    00/U    00/U    01/U    12/T    11/U
LVM 054/090 054/094 056/094 054/090 054/088 053/088 054/090
    00/U    00/U    01/U    00/U    12/T    23/T    22/T
HDN 061/092 058/096 059/096 059/090 057/089 056/089 056/092
    21/U    10/U    01/U    00/U    00/U    11/B    11/U
MLS 067/092 063/094 064/094 062/087 058/084 058/087 060/089
    31/U    00/U    01/U    10/U    00/U    00/U    11/U
4BQ 066/089 061/091 063/094 060/086 056/084 057/085 058/087
    33/T    00/U    01/U    10/U    00/U    11/U    11/U
BHK 066/089 059/090 061/092 058/083 055/081 055/083 057/087
    43/T    10/U    01/U    20/U    00/U    01/B    11/U
SHR 059/088 057/092 058/093 058/088 054/086 055/086 056/088
    62/T    11/U    01/U    11/U    01/U    12/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings

In the hours before

Special weather statement, Aug 14, 9:29 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Billings MT
1029 PM MDT Sun Aug 14 2022

MTZ032-150515-
Custer MT-
1029 PM MDT Sun Aug 14 2022

...A strong thunderstorm will impact portions of west central Custer
County through 1115 PM MDT...

At 1028 PM MDT, Doppler radar was tracking a strong thunderstorm
just west of Miles City, moving east at 10 mph.

HAZARD...Winds in excess of 35 mph and heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Miles City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4632 10594 4643 10595 4650 10569 4630 10566
TIME...MOT...LOC 0428Z 248DEG 8KT 4638 10588

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Tesar

The radar

The Glasgow radar (KGGW), 205 km away, was scanning. The volume nearest the first event began at 04:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Custer

When
August 14, 9:47 PM MST
Where
Custer County, Miles City Arpt
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
46.430, -105.880

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2022Every state in 2022This day in weather historyWarnings in Montana, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046184.